Alert archive / Connecticut / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS New York, NY
NWS New York, NY issued this flash flood warning at May 12, 2009, 1:42 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 1:42 PM EDT (17:42 UTC)
- Expired
- May 12, 2009, 2:50 PM EDT
- In force
- 68 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 121742 FFWOKX CTC007-011-121945- /O.NEW.KOKX.FF.W.0002.090512T1742Z-090512T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW YORK NY 142 PM EDT TUE MAY 12 2009 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT... MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT... * UNTIL 345 PM EDT... * AT 139 PM EDT...FLASH FLOODING IS LIKELY FROM A THUNDERSTORM NEAR CHESTER...MOVING SOUTHEAST AT 10 MPH. RAINFALL OF 1 TO 2 INCHES HAS ALREADY OCCURRED WITH THIS STORM AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4132 7225 4137 7249 4147 7250 4143 7225 $$ MET
2 follow-up statements
000 WGUS71 KOKX 121822 FFSOKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 222 PM EDT TUE MAY 12 2009 CTC007-011-121945- /O.CON.KOKX.FF.W.0002.000000T0000Z-090512T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIDDLESEX CT-NEW LONDON CT- 222 PM EDT TUE MAY 12 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR SOUTHWESTERN NEW LONDON AND MIDDLESEX COUNTIES... AT 220 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL REMAINS OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 1/2 INCHES ARE POSSIBLE IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4132 7225 4137 7249 4147 7250 4143 7225 $$ MET
000 WGUS71 KOKX 121850 FFSOKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 250 PM EDT TUE MAY 12 2009 CTC007-011-121859- /O.CAN.KOKX.FF.W.0002.000000T0000Z-090512T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIDDLESEX CT-NEW LONDON CT- 250 PM EDT TUE MAY 12 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN NEW LONDON AND MIDDLESEX COUNTIES... RAINFALL HAS DIMINISHED OVER THE WARNED AREA AND THE THREAT OF FLASH FLOODING HAS ENDED. ADDITIONAL LIGHT RAIN IS STILL LIKELY ACROSS SOUTHERN MIDDLESEX COUNTY. LAT...LON 4132 7225 4137 7249 4147 7250 4143 7225 $$ MET
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at May 12, 1:32 PM EDT, 10 minutes earlier.
Area forecast discussion, May 12, 1:32 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 132 PM EDT TUE MAY 12 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE REGION TODAY...FOLLOWED BY WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST WEDNESDAY NIGHT...THEN LIFT THROUGH THE TRI-STATE ON THURSDAY...FOLLOWED BY A COLD FRONT THURSDAY NIGHT AND FRIDAY MORNING...THEN STALLS OUT TO OUR SOUTH INTO SATURDAY...AS WEAK HIGH PRESSURE BUILDS IN. THIS FRONT THEN RETURNS NORTH TOWARDS THE REGION SATURDAY NIGHT AND SUNDAY...STALLING OUT NEAR BY WITH WAVES OF LOW PRESSURE RIDING ALONG IT INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... YESTERDAY/S BACK DOOR FRONT IS DISSIPATING ACROSS EASTERN CT/LONG ISLAND...AND THE SEA BREEZE FRONTS HAVE BEGUN TO SET UP ALONG THE CT AND LONG ISLAND COASTS. THESE BOUNDARIES COUPLED WITH THE PASSAGE OF A WEAK MID LEVEL SHORTWAVE THIS AFTERNOON...AND CAPES ALREADY OF 500-750 J/KG OVER ERN CT/LONG ISLAND WARRANT CONTINUING LIKELY POPS OVER NE PARTS OF THE CWA...CHANCE POPS REMAINDER OF EASTERN AND CENTRAL PARTS OF THE CWA AND SLIGHT CHANCE POPS OVER REMAINDER OF THE CWA FOR (IN INVERSE ORDER) ISOLATED/SCATTERED SHRA/TSRA AND LIKELY SHRA/SCT TSRA. EVEN WITH VERY COLD TEMPERATURES ALOFT (-27C AT 500 MB AT MANY LOCATIONS ACROSS THE NORTHEAST ON 12Z SOUNDINGS)...STILL VERY DRY IN 12Z SOUNDINGS IN THE LOW LEVELS...THIS WILL ACT TO HELP INHIBIT SURFACE BASED CONVECTIVE DEVELOPMENT. HOWEVER ANY THUNDERSTORMS WHICH DO FIRE...ESPECIALLY OVER WESTERN CT/LONG ISLAND COULD END UP PRODUCING STRONG DOWNDRAFTS (NOTING POTENTIAL FOR SIGNIFICANT ACCELERATION OF THE DOWNDRAFT DUE TO THE IMPACT OF EVAPORATIVE COOLING). WITH WEAK LOW TO MID LEVEL FLOW...EVEN WITH VERY COLD MID LEVELS...THIS WILL HELP TO MITIGATE RISK OF HAIL REACHING MID LEVELS (TYPICALLY NEED MODERATE TO STRONG SHEAR TO GET SUFFICIENT UPDRAFT STRENGTH TO PRODUCE LARGE HAIL). THE RELATIVELY WEAK LOW TO MID LEVEL FLOW WILL ALSO PRODUCE RELATIVELY SLOW MOVING STORMS...SO LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER STORM. AS FOR TEMPERATURES...WITH MIXING POTENTIAL OF AT LEAST UP TO 750 MB...USED BLEND OF MUCH WARMER 6Z MAV GUIDANCE (RAISED HIGHS FOR TOADY IN SOME PLACES AS MUCH AS 6F FROM 00Z GUIDANCE) AND MIXING DOWN FROM NAM AT 750 MB (THESE TO METHODS PRODUCED FAIRLY SIMILAR RESULTS). NOW HAVE HIGHS LOWER 70S NYC METRO AND MID TO UPPER 60S ELSEWHERE. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... ANY TSRA QUICKLY SUBSIDE AFT DARK...BUT DO LINGER POPS INTO EARLY EVENING HOURS (ALL EVENING FAR SW CT ZONES)...THEN RAPID CLEARING...WITH SKC EXPECTED OVERNIGHT. GUIDANCE TD/S MID 30S. NAM TD/S SLIGHTLY LOWER. THE LOWER TD/S ARE A CONCERN WITH CALM WINDS. DROPPED MINS A TAD BELOW GUIDANCE AND INCLUDED PATCHY FROST ACROSS THE COLDEST INTERIOR AND ERN LI REGIONS. PW/S ABOUT 1/2IN WED WITH STRONG SUBSIDENCE. EXPECT SOME FLAT AFTERNOON CU WITH SLY WINDS AND COOLER TEMPS ALONG THE COASTS. WAA ALOFT WED NIGHT. 00Z GFS FASTER TO BRING IN SHRA THAN THE ECMWF AND NAM. LOW POPS AFT 6Z. MOISTURE INCREASES THU. BEST CHANCE FOR PRECIPITATION WILL BE WITH THE FRONT WHICH LOOKS TO BE IN THE THU AFTERNOON/NIGHT PERIOD. IF SLOWING TREND CONTINUES A DOWNGRADE OF THU LIKELY POPS WILL BE NEEDED WITH AN UPGRADE THU NIGHT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FRONT SWEEPS THROUGH THU NIGHT WITH TSRA. MODEL INSTABILITY IS NOT IMPRESSIVE AT THIS TIME. MAINLY DRY FRI ALTHOUGH THERE MAY BE SOME MORNING CLOUDS/LINGERING SHRA DEPENDING ON THE EXACT SPEED OF THE FRONT...ESPECIALLY ERN LI. THE GULF OPENS UP ON SAT WITH PW/S OF OVER 200 PERCENT OF NORMAL ACROSS THE CWA. GFS DEVELOPS MDT CAPE. INCLUDED CHANCES FOR TSRA LATE SAT AND SAT NIGHT WITH SUPPORT FROM THE LATEST ECMWF. SUN/MON WILL DEPEND ON THE EXACT POSITION OF THE STALLING FRONT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR WITH HIGH BASED CEILINGS THROUGH THE REMAINDER OF THE AFTERNOON DUE TO AMPLE INSTABILITY (STRATO-CU). FEEL CONVECTION REMAINS ACROSS SRN CT...WITH KGON THE MOST SUSCEPTIBLE TO OBSERVE SHOWERS/TSTMS WITH POSSIBLE MVFR. OTHERWISE...WINDS THE TRICKIEST PART OF THE FCST. GENERAL LIGHT NORTHWEST FLOW WILL YIELD TO SEA BREEZES AT KJFK/KLGA/KISP. KBDR AND KGON HAVE ALREADY OBSERVED SEA BREEZES. KEWR/KTEB/KHPN MAINLY HOLD ON TO NW FLOW THROUGH THE AFTERNOON. CLOUDS SCATTER AND WINDS LIGHTEN THIS EVENING AND OVERNIGHT. A GENERAL INCREASING SOUTHEASTERLY FLOW PREVAILS WEDNESDAY UNDER CLEAR SKIES. OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... WED-WED NIGHT...VFR SUB VFR POSSIBLE THU AND THU NIGHT. FRI...SUB VFR POSSIBLE IN THE AM...THEN VFR. SUB VFR POSSIBLE SAT AND SUN. && .MARINE... HIGH PRESSURE BUILDS IN THROUGH TONIGHT WITH WINDS 10 KT OR LESS (EXCEPT 10-15 KT NY BIGHT AREA AND SOUTH SHORE BAYS IN AFTERNOON SEA BREEZE. SEAS 2 FT OR LESS. SE GRADIENT TIGHTENS WED AFTERNOON AHEAD OF AN APPROACHING WARM FRONT...WITH 15 KT S WINDS LIKELY NY BIGHT AREA AND SOUTH SHORE BAYS IN AFTERNOON SEA BREEZE. SOUTHERLY FLOW INCREASES FURTHER AHEAD OF AN APPROACHING COLD FRONT LATE WED NIGHT...WITH 20 TO 25 KT POSSIBLE INTO THURS. MARGINAL SCA WINDS/GUSTS POSSIBLE FOR ALL WATERS...WITH OCEAN SEAS LIKELY REACHING SCA LEVELS THU IN S FETCH...BUILDING TO 6 TO 9 FT. WINDS DIMINISH BELOW SCA IN WAKE OF FRONTAL PASSAGE THURS NIGHT...CONTINUING INTO FRI NIGHT AS HIGH PRESSURE WORKS THROUGH THE WATERS. RESIDUAL SOUTHERLY SWELLS ON THE OCEAN MAY TAKE UNTIL FRI NIGHT TO FALL BELOW SCA. GRADIENT TIGHTENS ONCE AGAIN SAT AHEAD OF NEXT FRONTAL SYSTEM...WITH SCA POSSIBLE AT LEAST FOR SEAS ON THE OCEAN. && .HYDROLOGY... BASIN AVE PRECIPITATION WILL BE AT OR BELOW 1/4IN THIS AFTERNOON AND EVENING IN ISOLD-SCT TSTMS. DUE TO POTENTIALLY SLOW MOVING NATURE OF STORMS THIS AFTERNOON...COULD RECEIVE LOCALLY HEAVY RAINFALL RESULTING IN MINOR FLOODING OF POOR DRAINAGE AREAS. A COLD FRONT WILL BRING THE POTENTIAL FOR AROUND 1/2IN OF RAIN FROM THURSDAY INTO FRIDAY MORNING. HEAVIER PRECIPITATION MAY BE POSSIBLE AT SOME POINT OVER THE WEEKEND. THE EXACT TIMING AND INTENSITY OF THIS SYSTEM IS STILL HIGHLY UNCERTAIN. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...JMC/PFM NEAR TERM...PFM SHORT TERM...JMC/PFM LONG TERM...JMC AVIATION...PW MARINE...NV/PFM HYDROLOGY...JMC/PFM
Hazardous weather outlook, May 12, 3:46 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 346 AM EDT TUE MAY 12 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-130800- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 346 AM EDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-130800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 346 AM EDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JMC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:04 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 41 min |
| May 12, 1:21 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 54 min |
| May 12, 1:28 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 18 min |
| May 12, 1:32 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 98 min |
Nearby
Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.